Alert archive / Montana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 27, 2010Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 27, 2010, 2:55 PM MDT for Hill County, Liberty County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2010, 2:55 PM MDT (20:55 UTC)
Expired
May 27, 2010, 3:35 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 161 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS55 KTFX 272055
SVRTFX
MTC041-051-272145-
/O.NEW.KTFX.SV.W.0002.100527T2055Z-100527T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 27 2010

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 345 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF JOPLIN...MOVING NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHWESTERN HILL AND NORTHEASTERN LIBERTY COUNTIES.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4899 11101 4899 11063 4867 11074 4869 11102
TIME...MOT...LOC 2054Z 187DEG 23KT 4875 11087

$$

WARANAUSKAS
2 follow-up statements
961 
WWUS55 KTFX 272113
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT THU MAY 27 2010

MTC041-051-272145-
/O.CON.KTFX.SV.W.0002.000000T0000Z-100527T2145Z/
HILL MT-LIBERTY MT-
313 PM MDT THU MAY 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED OVER FAR NORTHEASTERN LIBERTY 
COUNTY...OR 22 MILES NORTH OF CHESTER...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4899 11101 4899 11063 4867 11074 4869 11102
TIME...MOT...LOC 2112Z 187DEG 23KT 4886 11085

$$
234 
WWUS55 KTFX 272135
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT THU MAY 27 2010

MTC041-051-272145-
/O.CAN.KTFX.SV.W.0002.000000T0000Z-100527T2145Z/
HILL MT-LIBERTY MT-
335 PM MDT THU MAY 27 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 4899 11101 4899 11063 4867 11074 4869 11102
TIME...MOT...LOC 2135Z 187DEG 23KT 4901 11082

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:36 PM MDT, 19 minutes earlier.

Area forecast discussion, May 27, 2:36 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT THU MAY 27 2010

.DISCUSSION...
THIS AFTERNOON THROUGH SATURDAY...EXPECT GENERALLY UNSETTLED
WEATHER TO CONTINUE FOR THE SHORT TERM. AN UPPER TROUGH ALONG THE
WEST COAST WILL MOVE INLAND TONIGHT THEN EVENTUALLY INTO WESTERN
MONTANA SATURDAY. DISTURBANCES EMBEDDED IN A MOIST SOUTHWEST FLOW
ALOFT AHEAD OF THE UPPER TROUGH WILL CONTINUE TO AFFECT THE AREA
INTO THE WEEKEND. WITH A SHOWERY NATURE AND EXPECTED TRACK OVER
THE MOUNTAINS OF SOUTHERN MONTANA...EXPECT PRECIPITATION AMOUNTS
AND TIMES TO BE DIFFICULT TO PREDICT. CONTINUED INSTABILITY AND
MOIST SOUTHERLY FLOW WILL KEEP A CHANCE OF DEVELOPING AFTERNOON
AND EVENING THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE DAYS
AS WELL. A COOLING TREND WILL CONTINUE AS THE UPPER TROUGH MOVES
TOWARDS MONTANA WITH TEMPERATURES BELOW NORMAL BY SATURDAY.

SATURDAY NIGHT THROUGH MEMORIAL DAY...MODELS REMAIN IN GOOD
AGREEMENT THROUGH MONDAY. LARGE...UPPER LEVEL LOW PRESSURE TROUGH
SHOULD BE CENTERED OVER MONTANA SATURDAY NIGHT WITH SURFACE HIGH
OVER SOUTHERN ALBERTA AND SURFACE LOW PULLING AWAY TO THE EAST OF
MONTANA. THE UP-SLOPE GRADIENT SHOULD WEAKEN WHILE THE ATMOSPHERE
DRYS SOME FOR DECREASING PRECIPITATION AND MORNING LOW TEMPERATURES
POSSIBLY BELOW FREEZING IN MANY LOWER ELEVATION LOCATIONS. WITH SOME
SUN SUNDAY...AFTERNOON HIGHS WILL BE SLIGHTLY WARMER THAN
SATURDAY...HOWEVER...OVERALL TEMPERATURES WILL STILL BE BELOW
SEASONAL AVERAGES. THE TROUGH AND ASSOCIATED DYNAMICS SHOULD BE
MOVING OUT OF MONTANA BY SUNDAY NIGHT WITH A WEAK RIDGE OF HIGH
PRESSURE BUILDING IN OVER THE AREA. THIS SHOULD BE ENOUGH TO WARM
TEMPERATURES A FEW DEGREES MORE MONDAY WITH ONLY SLIGHT CHANCES OF
PRECIPITATION. CLOSE MODEL AGREEMENT ALLOWS FOR A FAIRLY HIGH LEVEL
OF CONFIDENCE.

MONDAY NIGHT THROUGH THURSDAY...MODELS IN LESS AGREEMENT DURING THIS
PERIOD...PRIMARILY WITH RESPECT TO TIMING OF ACTIVITIES. UNSETTLED
CONDITIONS EXPECTED TO PERSIST WITH A SERIES OF SMALLER WEATHER
SYSTEMS PUSHING INLAND DURING THE PERIOD AS ANOTHER LARGE LOW
PRESSURE TROUGH DEVELOPS OVER THE EASTERN PACIFIC. TEMPERATURES ARE
EXPECTED TO REMAIN SLIGHTLY BELOW SEASONAL AVERAGES EARLY...WARMING
BACK TO NEAR SEASONAL AVERAGES BY WEDNESDAY OR THURSDAY. CHANCES OF
PRECIPITATION WILL COINCIDE WITH THE PASSAGE OF WEATHER SYSTEMS AND
ARE HIGHEST OVER THE MOUNTAINS.

&&

.AVIATION...
UPDATED 1741Z...
A DEEP LOW PRESSURE SYSTEM OVER THE WEST COAST WILL
MOVE EAST VERY SLOWLY OVER THE PACIFIC NORTHWEST BY MID DAY FRIDAY.
MOIST SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL KEEP THE AIRMASS
UNSETTLED. AFTERNOON INSTABILITY WILL CAUSE ISOLATED THUNDERSTORMS
AND GUSTY WINDS...THE AIRMASS WILL STABILIZE DURING THE EVENING
ALTHOUGH AREAS OF RAIN WILL CONTINUE. WIDESPREAD MVFR CONDS ARE
EXPECTED ACROSS CENTRAL MONTANA WITH LOCAL IFR CONDS NEAR
PRECIPITATION. WIDESPREAD IFR CONDS DUE TO CIGS AND VSBYS ARE
EXPECTED THROUGH THE NIGHT AND EARLY FRIDAY MORNING.

&&

.HYDROLOGY...
IMMEDIATE FLOODING CONDITIONS ACROSS CENTRAL AND NORTH CENTRAL MT
HAVE DISSIPATED SLIGHTLY...HOWEVER MANY SMALL CREEKS AND STREAMS
CONTINUE TO RUN FAST AND HIGH. PERIODS OF ADDITIONAL RAINFALL ARE
EXPECTED INTO THE WEEKEND WHICH WILL KEEP WATER LEVELS ELEVATED.
RESIDENTS AND PEOPLE PLANNING ACTIVITIES OR TRAVELING NEAR SWOLLEN
CREEKS AND STREAMS THROUGH THE HOLIDAY WEEKEND SHOULD BE PREPARED
FOR POSSIBLE LOCALIZED FLOODING CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  53  38  50 /  50  70  80  40
CTB  36  49  34  50 /  80  50  60  30
HLN  42  56  41  54 /  50  60  80  50
BZN  45  65  44  55 /  50  70  90  70
WEY  34  56  34  48 /  50  70  80  80
DLN  41  56  38  50 /  50  70  70  60
HVR  45  56  40  53 /  60  50  70  40
LWT  45  54  37  47 /  50  70  80  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSTAFSON
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 27, 10:22 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1022 AM MDT THU MAY 27 2010

MTZ011>013-047-050-051-053>055-281630-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-BROADWATER-
MEAGHER-GALLATIN-
1022 AM MDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON WILL BRING SHOWERS AND A CHANCE OF DEVELOPING
SCATTERED THUNDERSTORMS ACROSS THE AREA. SOME STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS AND HAIL. DEVELOPING CELLS WILL BE
MONITORED IN THE EVENT ANY WARNINGS NEED TO BE ISSUED. RAIN
SHOWERS WILL ALSO CAUSE HIGH RUNNING CREEKS AND STREAMS TO SWELL
FURTHER...POSSIBLY CREATING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-014-015-044>046-048-049-052-281630-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-
1022 AM MDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 27, 2:40 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT THU MAY 27 2010

MTZ045-272130-
LIBERTY MT-
240 PM MDT THU MAY 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIBERTY COUNTY UNTIL 330
PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF JOPLIN...OR 20 MILES NORTH
OF CHESTER...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN LIBERTY COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4862 11081 4862 11115 4900 11125 4901 11124
      4900 11074
TIME...MOT...LOC 2040Z 184DEG 31KT 4881 11101

MLS
Local storm report, May 27, 2:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             13 N CHESTER            48.70N 110.98W
05/27/2010  E0.50 INCH       LIBERTY            MT   TRAINED SPOTTER

            ONE-HALF INCH DIAMETER HAIL COVERING THE GROUND TO A
            DEPTH OF ONE INCH

&&

BWARAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:40 PM MDTSpecial Weather StatementTFXLiberty50 min
May 27, 4:03 PM MDTSpecial Weather StatementTFXChouteau42 min
May 27, 4:27 PM MDTSpecial Weather StatementTFXHill33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.